Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 26, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 26, 2020, 4:57 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 26, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2020, 4:57 AM EDT (08:57 UTC)
- In effect from
- Jul 26, 2020, 6:00 AM EDT
- Expired
- Jul 26, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2459 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375 WHUS42 KILM 260857 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 457 AM EDT Sun Jul 26 2020 NCZ106-108-261700- /O.NEW.KILM.BH.S.0026.200726T1000Z-200727T0000Z/ Coastal Pender-Coastal New Hanover- 457 AM EDT Sun Jul 26 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. Also, a moderate risk of rip currents is forecast. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
2 follow-up statements
222 WHUS42 KILM 261652 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1252 PM EDT Sun Jul 26 2020 NCZ106-108-270000- /O.CON.KILM.BH.S.0026.000000T0000Z-200727T0000Z/ Coastal Pender-Coastal New Hanover- 1252 PM EDT Sun Jul 26 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current expected. Also, a moderate risk of rip currents is forecast. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
761 WHUS42 KILM 270001 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 801 PM EDT Sun Jul 26 2020 NCZ106-108-270115- /O.EXP.KILM.BH.S.0026.000000T0000Z-200727T0000Z/ Coastal Pender-Coastal New Hanover- 801 PM EDT Sun Jul 26 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Moderate risk of rip currents and moderate longshore current expected on Monday. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 3:13 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 26, 3:13 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 313 AM EDT Sun Jul 26 2020 .SYNOPSIS... A fairly typical summertime pattern consisting of offshore high pressure and a trough of low pressure developing over the Piedmont region will remain in place through Tuesday. The Bermuda High will shift south of the area mid to late next week as a weak front approaches from the northwest, bringing a period of unsettled weather. && .NEAR TERM /THROUGH MONDAY/... Latest surface analysis shows a ~1022mb high pressure over the area, with a center very close to KMAO as of 6Z. This is leading to calm winds for much of the region with land breezes beginning to form near the coast. Convective debris clouds have meanwhile largely diminished since last evening. This pattern should yield a little shallow ground fog over next few hours esp. away from the coast. Local fog probability guidance suggest our SC counties have the best chance for reduced visibilities through 12z, and have added some associated wording in esp. over far SW counties as a result. The western extension of a Bermuda-Azores surface ridge axis along with a redeveloping Piedmont Trough will be the main players in the near term along with a mid level/H5 ridge over the area extending from a ~594 decameter center roughly 500 miles ESE of Cape Fear. This pattern will limit convective coverage during the period, though most of the 26/00Z guidance suite is suggesting isolated activity along the sea breeze in the afternoon and early evenings, and have followed suit. Otherwise expecting temps a few degrees above normal for most, with heat indices just slightly below advisory criteria (~100-104, generally a touch warmer on Monday than today). Lastly, still expect a modest increase in SE swell to reach area beaches later today and esp. on Monday. Upstream buoy observations are suggesting this swell is mostly on track, though slightly overdone in the wave model guidance. Either way, should be enough for moderate rip risk developing later today and esp. for tomorrow when high risk not out of the question. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... Mid level ridging weakens further Monday night into Tuesday as a 500mb trough moves into the Great Lakes region. With decreased mid- level subsidence and increased instability, could see scattered afternoon storms Tuesday, mainly along sea breeze and Piedmont trough. Lingering dry air aloft could make it tough for storms to persist. With highs in the mid-90s and dewpoints in the low to mid 70s Tuesday, a heat advisory may be needed for parts of our area with heat indices around 105 degrees. Lows Monday and Tuesday night in the mid to upper 70s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 500mb trough lingers around the Great Lakes and Eastern Canada Wednesday through Friday, with several rounds of SW impulses moving across the back half of the week. At the surface, a weak front approaches from the northwest Wednesday into Thursday, before slowing down. Boundary at the surface, combined with upper level impulses, PWATs 2+ inches, and the ever present sea breeze, will keep things unsettled for most of the long term period. Highest pops currently forecasted for daytime Wednesday and Thursday, trending down slightly for Friday and Saturday. Highs near normal with lows above normal for the long term. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... Main concern is fog potential esp. for inland terminals with light winds and convective debris cloudiness diminishing. Have kept in MVFR for FLO where latest modest continue to show the best potential. Still expect this to erode away around 12-13Z. Otherwise, expect VFR with another cumulus deck building back in, and sea breeze development affecting the coastal terminals this afternoon. Isolated showers/storms possible Sunday after 18Z, but low confidence any terminals will be directly impacted. Extended Outlook...VFR expected with brief MVFR/IFR conditions from afternoon and evening thunderstorms. The chance for this is expected to increase mid to late in the week. && .MARINE... Through Monday.. Winds are mostly below 12kts across area waters this morning as a light land breeze begins to set up with weak high pressure just inland from the coast. Expect a moderate SSE to SSW wind to pick up this afternoon and evening per normal, strongest nearshore with sea breeze enhancement. A similar wind regime is expected into Monday, light offshore in the morning and around 15ks from S/SW in the afternoon/evening. Seas will be mostly 2-3ft today but building slightly into Monday in a mix of a rising SE swell from recent upstream trade wind enhancements and local windsea. Monday Night through Thursday.. Southwest flow persists Monday night through Thursday due to the Bermuda High, sustained 10-15 kts Monday night to Wednesday morning, increasing to around 15 kts Wednesday afternoon through Thursday. Scattered thunderstorms over marine waters forecasted throughout back half of the week due to an approaching boundary Wednesday into Thursday and upper level impulses. Seas 3-4 ft Monday night through Thursday, combination of 1-2 ft 10 sec SE swell and 2-4 ft 5 sec SW wind wave. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...MCW SHORT TERM...VAO LONG TERM...VAO AVIATION...CRM/MCW MARINE...VAO/MCW
Hazardous weather outlook, Jul 25, 9:26 PM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 926 PM EDT Sat Jul 25 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 270130- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 926 PM EDT Sat Jul 25 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The heat index will reach 105 degrees on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-270130- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 926 PM EDT Sat Jul 25 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-270130- Coastal Pender-Coastal New Hanover- 926 PM EDT Sat Jul 25 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-056-270130- Coastal Brunswick-Coastal Horry-Coastal Georgetown- 926 PM EDT Sat Jul 25 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.